Missouri, 2011

Hail in Missouri, April 23, 2011

April 23, 2011 · NWS SGF · 23 events in 8 counties and zones

A potent weather system moved across the plains during the afternoon of the 23rd through the 24th. Abundant moisture, instability and lift along a front acted to focus thunderstorm development over the Ozarks region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A potent weather system moved across the plains during the afternoon of the 23rd through the 24th. Abundant moisture, instability and lift along a front acted to focus thunderstorm development over the Ozarks region. This produced thunderstorms that developed and trained over many of the same area and produced large hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 22, 11:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 22, 11:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 AM CDT SAT APR 23 2011

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 310 PM CDT FRI APR 22 2011/

CONCERNS ARE SEVERE WEATHER AND HEAVY RAIN/FLOODING POTENTIAL.

SEE THE LATEST CONVECTIVE UPDATE BELOW FOR MORE DETAIL. QUICK LOOK
AT THE 20Z KSGF SOUNDING STILL SHOWS A CAP IN PLACE AT 750MB...BUT
PROGGED SOUNDINGS INDICATE A WEAKENING TREND WITH AN APPROACHING
SHORTWAVE OVER KS AND CONTINUED SFC HEATING. INITIATION IS STILL
EXPECTED...BUT WILL BE A LITTLE SLOWER THAN 4KM WRF WOULD
INDICATE...AROUND 21Z-22Z. THE OVERALL SET UP HAS SOME SIMILARITIES
TO THE SEVERE WEATHER LAST TUE.

A COLD FRONT PUSHING INTO THE WESTERN CWFA WILL GRADUALLY SLOW AND
STALL FROM THE OH VLY...THROUGH THE OZARKS INTO NORTHEAST OK BY
SAT MORNING. DEEP GULF MOISTURE WILL BE TRANSPORTED INTO THE
ELEVATED BAROCLINIC ZONE OVER THE WEEKEND INTO EARLY NEXT WEEK.
THE HEAVIEST RAINFALL WILL LIKELY OCCUR WITH THE STRONGER
NOCTURNAL OW LEVEL JET BOTH SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT. OF PARTICULAR CONCERN IS SUNDAY NIGHT AND MONDAY WITH STRONGER
LOW LEVEL FLOW/MOISTURE TRANSPORT PROGGED AHEAD OF AN APPROACHING
SHORTWAVE AND SFC WAVE ALONG THE FRONT. PRECIPITABLE WATER VALUES
OF 1.50 INCHES AT TIMES WILL LEAD TO POTENTIALLY HEFTY RAINFALL
AMOUNTS. THE CURRENT FLASH FLOOD WATCH INTO MONDAY HAS NOT
CHANGED...BUT OF PARTICULAR CONCERN WILL BE THE NIGHTTIME AND
MORNING HOURS WHEN THE RAIN HAS THE POTENTIAL TO BE THE HEAVIEST.
IN THE GRIDS...STILL HAVE RAINFALL TOTALS ON THE ORDER OF SIX
INCHES.

THE NEWS DOES NOT GET ANY BETTER INTO THE MIDDLE OF THE WEEK. THE
GFS AND ECMWF ARE IN GOOD AGREEMENT IN DIGGING ANOTHER SHORTWAVE
INTO THE CENTRAL AND SOUTHERN PLAINS MON NIGHT AND THEN AGAIN TUE
NIGHT/EARLY WED. ANY HEAVY RAIN BY THIS TIME WILL FALL IMMEDIATELY
AS RUNOFF. THE POTENTIAL EXISTS FOR A VERY DANGEROUS FLOODING
SITUATION OVER THE NEXT FEW DAYS. THE OVERALL SEVERE STORM
POTENTIAL WILL EXIST DURING THIS TIME...BUT THAT WILL BE A MORE OF
SHORT TERM FCST CONCERN.

FINALLY LOOKS LIKE DRIER WEATHER LATE IN THE EXTENDED THU-FRI.

&&

.AVIATION...

FOR THE 06Z TAFS...THE MAIN CONCERN WITH THIS UPDATE WILL BE
TIMING OF CONVECTION LATER TONIGHT AND EARLY SATURDAY MORNING.
CURRENTLY HAVE VFR CONDITIONS AT ALL SITES WITH VCTS BUT ANOTHER
VORT MAX WILL ENHANCE CONVECTION BY 09Z TO 13Z IN THE MORNING.
HAVE PLACED A TEMPO GROUP FOR LOWER CEILINGS AND VIS WITH -TSRA
AFFECTING ALL TERMINALS. CEILINGS WILL LOWER TO MVFR WITH IFR
POSSIBLE WITH HEAVIEST SHOWERS. LEFT IN VCTS FOR SATURDAY
AFTERNOON WITH EASTERLY AND NORTH EASTERLY WINDS. FRONTAL BOUNDARY WILL
STAY IN THE VICINITY THROUGH THE NEXT 24 HOURS.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MOZ057-058-
     068>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ101.

&&
Hazardous weather outlook, Apr 22, 8:16 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CDT FRI APR 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
916 PM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

THE HAIL RISK IS ELEVATED.
THE FLOODING RISK IS SIGNIFICANT.
THE TORNADO RISK IS LIMITED.
THE THUNDERSTORM WIND RISK IS LIMITED.
THE LIGHTNING RISK IS SIGNIFICANT.

DISCUSSION...

A COLD FRONT HAS PUSHED INTO WEST CENTRAL MISSOURI THIS EVENING
WITH A FEW ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE STORMS
CONTINUING OVER SOUTHERN MISSOURI AHEAD OF THE FRONT. THE MAIN
REMAINING RISKS WILL BE WITH LARGE HAIL AND THE POTENTIAL OF FLASH
FLOODING WITH THE HEAVIER RAIN.

THUNDERSTORMS WILL CONTINUE TO GRADUALLY WEAKEN AND PUSH SOUTH AND
EAST OF THE REGION LATE THIS EVENING WITH A DIMINISHING SEVERE
STORM RISK. HOWEVER...AS THE FRONT STALLS THERE WILL BE THE THREAT
OF LINGERING HEAVY RAIN OVER FAR SOUTHERN MISSOURI IN COUNTIES
CLOSE TO THE ARKANSAS STATE LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUR WEATHER PATTERN WILL REMAIN VERY ACTIVE THROUGH THE UPCOMING
WEEKEND AND INTO NEXT WEEK AS A SURFACE FRONT BECOMES NEARLY
STATIONARY0 ACROSS THE OZARKS REGION. SEVERAL ROUNDS OF
THUNDERSTORMS ARE EXPECTED. WIDESPREAD RAINFALL OF FOUR TO SIX
INCHES WITH LOCALLY HIGHER AMOUNTS IS EXPECTED. THIS WILL RESULT
IN A HIGH RISK FOR FLASH FLOODING AND RIVER FLOODING ACROSS THE
OUTLOOK AREA.

ADDITIONAL CHANCES FOR PERIODS OF THUNDERSTORMS WILL OCCUR MONDAY
AND TUESDAY WITH A RISK FOR HEAVY RAINFALL AND POTENTIALLY SOME
SEVERE WEATHER.

LOCAL INTERESTS ARE URGED TO MONITOR THE LATEST FORECASTS FROM
YOUR NATIONAL WEATHER SERVICE REGARDING THE POTENTIAL FOR
EXCESSIVE RAINFALL AND RESULTANT RISK OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED IN PARTS OF SOUTHERN
MISSOURI SOUTH OF A JOPLIN TO ROLLA LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Apr 22, 10:10 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CDT FRI APR 22 2011

MOZ082-083-098-230500-
DENT MO-SHANNON MO-TEXAS MO-
1110 PM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHERN SHANNON...SOUTHWESTERN DENT
AND TEXAS COUNTIES UNTIL MIDNIGHT CDT...

AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
SUCCESS TO 5 MILES WEST OF CLEAR SPRINGS...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE CABOOL...EMINENCE...HOUSTON...LICKING...
RAYMONDVILLE AND SUMMERSVILLE.

PEOPLE IN NORTHERN SHANNON...SOUTHWESTERN DENT AND TEXAS COUNTIES...
INCLUDING HOUSTON...RAYMONDVILLE...LICKING...SUMMERSVILLE AND
EMINENCE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3701 9163 3701 9166 3705 9166 3706 9211
      3744 9226 3754 9225 3761 9194 3760 9182
      3764 9181 3767 9167 3708 9114
TIME...MOT...LOC 0410Z 270DEG 39KT 3744 9213 3709 9192

BOXELL
Special weather statement, Apr 22, 10:48 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CDT FRI APR 22 2011

MOZ082-092-230515-
TEXAS MO-WRIGHT MO-
1148 PM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL WRIGHT AND WEST CENTRAL
TEXAS COUNTIES UNTIL 1215 AM CDT...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DAWSON...OR 8 MILES
NORTHWEST OF MOUNTAIN GROVE...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL
IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BENDAVIS...DAWSON...GRAFF...HUGGINS AND
SIMMONS.

PEOPLE IN EASTERN WRIGHT AND WESTERN TEXAS COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3745 9212 3721 9193 3711 9239 3724 9249
TIME...MOT...LOC 0449Z 250DEG 37KT 3721 9235

BOXELL
Local storm report, Apr 22, 10:58 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     FLASH FLOOD      1 WNW CLEAR SPRINGS     37.11N 91.88W
04/22/2011                   TEXAS              MO   AMATEUR RADIO

            WATER RUNNING OVER THE ROADWAY AT THE INTERSECTION OF
            AROLL ROAD AND JACKS FORK ROAD.

&&

LINDENBERG
Local storm report, Apr 22, 11:49 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 AM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     FLASH FLOOD      SW ARROLL               37.11N 91.73W
04/22/2011                   TEXAS              MO   AMATEUR RADIO

            WATER RUNNING OVER THE ROADWAY AT THE INTERSECTION OF
            AROLL ROAD AND JACKS FORK ROAD.

&&

LINDENBERG
Local storm report, Apr 23, 12:20 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 AM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND DMG     S KIMBERLING CITY       36.63N 93.42W
04/22/2011                   STONE              MO   PUBLIC

            PUBLIC REPORTS SEVERAL DOCKS DAMAGED ALONG WITH SEVERAL
            BOATS DAMAGED AND FLIP OVER IN THE LAKE.

&&

MGRIFFIN
Local storm report, Apr 23, 12:25 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 AM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     FLASH FLOOD      NW SIMMONS              37.23N 92.02W
04/23/2011                   TEXAS              MO   AMATEUR RADIO

            WATER RESCUE IN PROGRESS AT THE INTERSECTION OF HIGHWAY
            63 AND COUNTY ROAD Z.

&&

LINDENBERG

The radar

The Springfield radar (KSGF), 62 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Stone

When
April 23, 12:55 AM CST
Where
Stone County, 1.31 mi WNW of Notch
Measured
1 in hail
Reported by
Public
Coordinates
36.680, -93.370

Hail, Wright

When
April 23, 3:16 AM CST
Where
Wright County, 0.55 mi E of Grovespring
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -92.610

Hail, Ozark

When
April 23, 9:00 AM CST
Where
Ozark County, 4.9 mi WSW of Mammoth
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.500, -92.480

Hail, Webster

When
April 23, 1:54 PM CST
Where
Webster County, 1.1 mi W of Olga
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.100, -92.940

Hail, Webster

When
April 23, 1:56 PM CST
Where
Webster County, 1.65 mi E of Seymour
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -92.750

Hail, Wright

When
April 23, 2:08 PM CST
Where
Wright County, 1.38 mi N of Mansfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.140, -92.580

The hail was reported as covering the ground.

Hail, Wright

When
April 23, 2:10 PM CST
Where
Wright County, 3.83 mi NNE of Mansfield
Measured
1.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
37.170, -92.550

There were several reports of cars dented by hail.

Hail, Wright

When
April 23, 2:28 PM CST
Where
Wright County, 3.58 mi ESE of Dawson
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -92.260

Hail, Greene

When
April 23, 2:45 PM CST
Where
Greene County, 0.69 mi S of Republic
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.110, -93.480

Hail, Ozark

When
April 23, 2:47 PM CST
Where
Ozark County, 2.66 mi SE of Lutie
Measured
1.75 in hail
Reported by
Public
Coordinates
36.550, -92.640

The hail was reported as covering the ground.

Hail, Ozark

When
April 23, 2:51 PM CST
Where
Ozark County, 0.55 mi W of Lutie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.580, -92.680

Hail, Texas

When
April 23, 2:55 PM CST
Where
Texas County, 1.1 mi E of Raymondville
Measured
1.5 in hail
Reported by
Public
Coordinates
37.330, -91.830

Hail, Greene

When
April 23, 3:08 PM CST
Where
Greene County, 1.49 mi SSW of Cherry Vly Estates
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.160, -93.190

Hail, Polk

When
April 23, 3:18 PM CST
Where
Polk County, 1.49 mi NNE of Pleasant Hope
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.490, -93.270

Hail, Wright

When
April 23, 3:25 PM CST
Where
Wright County, 0.88 mi NE of Mountain Grove
Measured
1.5 in hail
Reported by
Public
Coordinates
37.140, -92.260

Hail, Webster

When
April 23, 3:28 PM CST
Where
Webster County, 2.35 mi NNW of Diggins
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.200, -92.890

Hail, Wright

When
April 23, 3:30 PM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Measured
2.5 in hail
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
37.130, -92.260

The hail stripped leaves from trees and dented many cars.

Hail, Stone

When
April 23, 3:32 PM CST
Where
Stone County, 2.07 mi N of Crane
Measured
0.88 in hail
Reported by
Public
Coordinates
36.930, -93.570

Hail, Dent

When
April 23, 3:40 PM CST
Where
Dent County, 2.82 mi S of Gladden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.460, -91.480

Hail, Ozark

When
April 23, 3:40 PM CST
Where
Ozark County, 0.55 mi E of Dora
Measured
1 in hail
Reported by
Public
Coordinates
36.780, -92.220

Hail, Webster

When
April 23, 3:40 PM CST
Where
Webster County, 0.55 mi E of Seymour
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.150, -92.770

Quarter inch hail was also reported about one mile southeast of Forland.

Hail, Dent

When
April 23, 4:16 PM CST
Where
Dent County, Montauk
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
37.450, -91.700

Hail, Wright

When
April 23, 6:28 PM CST
Where
Wright County, 0.69 mi S of Mansfield
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.110, -92.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286417, 286419, 286421, 286423, 286425, 286427, 286430, 286432, 286433, 286435, 286436, 286437, 286438, 286439, 286440, 286442, 286448, 286450, 286452, 286454, 286456, 286457, 286459.